Alert archive / Wisconsin / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Milwaukee, WI
NWS Milwaukee, WI issued this red flag warning at Sep 3, 2023, 3:21 AM CDT for 8 counties in Wisconsin. It took effect at Sep 3, 2023, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2023, 3:21 AM CDT (08:21 UTC)
- In effect from
- Sep 3, 2023, 1:00 PM CDT
- Expired
- Sep 3, 2023, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Milwaukee, WI
Counties Columbia County, WI, Dane County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Lafayette County, WI, Marquette County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 92 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468 WWUS83 KMKX 030821 RFWMKX URGENT - FIRE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 321 AM CDT Sun Sep 3 2023 ...Critical Fire Weather Conditions Today... WIZ046-047-056-057-062-063-067-068-031630- /O.UPG.KMKX.FW.A.0004.230903T1800Z-230904T0000Z/ /O.NEW.KMKX.FW.W.0004.230903T1800Z-230904T0000Z/ Marquette-Green Lake-Sauk-Columbia-Iowa-Dane-Lafayette-Green- 321 AM CDT Sun Sep 3 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR HOT, BREEZY, AND DRY CONDITIONS... The National Weather Service in Milwaukee/Sullivan has issued a Red Flag Warning for portions of southwest and central Wisconsin, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Marquette, Green Lake, Sauk, Columbia, Iowa, Dane, Lafayette and Green. * TIMING...Sunday afternoon and early evening. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 23 percent. * TEMPERATURES...Up to 98. * IMPACTS...The expected weather conditions on Sunday afternoon will be conducive to the rapid growth and spread of outdoor fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
960 WWUS83 KMKX 040002 RFWMKX URGENT - FIRE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 702 PM CDT Sun Sep 3 2023 ...Relative Humidity Values Improving... WIZ046-047-056-057-062-063-067-068-040115- /O.EXP.KMKX.FW.W.0004.000000T0000Z-230904T0000Z/ Marquette-Green Lake-Sauk-Columbia-Iowa-Dane-Lafayette-Green- 702 PM CDT Sun Sep 3 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR SOUTH CENTRAL WISCONSIN... Relative humidity values are gradually increasing across south central Wisconsin early this evening, with winds gradually weakening. Thus, the Red Flag Warning has been allowed to expire. $$ Wood
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this red flag warning went out at Sep 2, 9:10 PM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Sep 2, 9:10 PM CDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
910 PM CDT Sat Sep 2 2023
.UPDATE...
(Issued 910 PM CDT Sat Sep 2 2023)
The going forecast for tonight is in good shape. Tomorrow is still
shaping up to be a very hot day across southern Wisconsin.
Highs for Sunday, Labor Day, and potentially into Tuesday are
very close to or are forecast to break daily records. To put
these unseasonably hot temperatures into perspective, if we break
and/or tie records over the next few days these records date back from
the mid-1920s to early-1990s. So a truly impressive late season
heat wave is shaping up for the Holiday weekend. While it will be
very hot out, lower humidity levels will help keep heat indices a
few degrees below air temperatures for Sunday.
See the Fire Weather section below for details on the fire weather
concerns for Sunday.
Anderson
&&
.SHORT TERM...
(Issued 357 PM CDT Sat Sep 2 2023)
Tonight and Sunday:
Mid to upper level clouds sheared off of some thundershowers
to our north are currently overspreading the northeast half of
our CWA, hence the daytime highs there have been slightly lower
than previously forecast. With a slow moving developing low
pressure over the plains, a more mature low in Canada, and a high
over the SE CONUS, the southwesterly flow regime will persist
through the holiday weekend.
Sunday is expected to be sunnier, warmer, and breezier thanks to
an increase in PGF. Dewpoints are forecast to mix out, allowing
for low RH values and a stronger fire weather threat. Temperatures
in the mid to upper 90s and dewpoints in the mid 50s will allow
our RH reach around 21 to 27 percent for the daily minimum, with
the lowest humidity in the western half of our CWA.
Sheppard
&&
.LONG TERM...
(Issued 357 PM CDT Sat Sep 2 2023)
Sunday night through Saturday:
The S to SW flow regime will persist into Tuesday. Monday poses a
fire weather risk as well, but cooler temperatures and higher
dewpoints are expected to raise the minimum RH to 30-45 percent,
with the lowest values in the northwestern corner of our CWA.
Daytime highs in the mid 90s, with upper 90s possible for the
northwestern CWA. Southwesterly flow will continue to counteract
and erase the lake breeze effect.
As the low over the plains moves closer, winds will shift
southerly on Tuesday, allowing a weak lake breeze to ventilate
areas a few miles inland, but all other locations should still be
in the 90s. Our next chance for rain will be Tuesday evening into
Wednesday, as a trough over the plains shifts east, with at least
one sizable shortwave embedded within. Long range models
currently favor surface cyclogenesis and rainfall with this
system, though the movement of the system will be too fast for the
rain to last later in the week.
Sheppard
&&
.AVIATION...
(Issued 910 PM CDT Sat Sep 2 2023)
VFR conditions are expected over the next 24 hours. LLWS increases
tonight as a LLJ ramps up across the area. Shortly after sunrise
on Sunday, expect the stronger winds aloft to start to mix down
resulting in gusty southwest winds for all terminals. These gusty
winds continue through Sunday afternoon and may linger into
Sunday night.
Anderson
&&
.MARINE...
(Issued 357 PM CDT Sat Sep 2 2023)
A second round of scattered thundershowers may slide across the
northern two thirds of the lake later today, dissipating this
evening. Breezy south to southwest winds will be the main story
through the holiday weekend. This is due to low pressure around
29.5 inches moving across south central Canada. The gusty south to
southwest winds should linger into the middle of next week, as
Lake Michigan remains between developing low pressure around 29.5
inches in the Central Plains and high pressure around 30.0 inches
in the southeastern United States.
Sheppard
&&
.FIRE WEATHER...
(Issued 910 PM CDT Sat Sep 2 2023)
...CRITICAL FIRE WEATHER CONDITIONS SUNDAY...
Record heat and very dry conditions, coupled with gusty southwest
winds on Sunday will lead to critical fire weather conditions
across south-central Wisconsin. This is where fuels are at or near
critically dry levels. Elsewhere, fuels do not look as critically
dry thus fire weather concerns will trend more towards elevated
conditions. A Fire Weather Watch is currently in effect for
south-central Wisconsin and an SPS may be needed elsewhere for
Sunday.
Monday will be another very hot and gusty day. Trends have been
favorable for increasing dewpoints on Monday, which would help
keep RHs above critical levels. This will need to be monitored
closely.
Sheppard/Anderson
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Fire Weather Watch...WIZ046-WIZ047-WIZ056-WIZ057-WIZ062-WIZ063-
WIZ067-WIZ068...1 PM Sunday to 7 PM Sunday.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Sep 2, 9:02 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 902 PM CDT Sat Sep 2 2023 WIZ046-047-051-052-056>060-062>072-040215- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 902 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday A stretch of unseasonably hot temperatures is expected through the holiday weekend and into early next week, with record setting temperatures forecast for Sunday, Monday, and potentially Tuesday. Highs temperatures and heat index values in the mid to upper 90s. Hot, dry, and gusty southwest winds will result in critical fire weather conditions on Sunday for southwest and central Wisconsin. A Fire Weather Watch is in effect. Elsewhere, elevated fire weather conditions are possible on Sunday. There is a moderate swim risk for Sheboygan County Sunday afternoon and evening, and then again on the afternoon of Labor Day. A brief period of higher waves Monday night may allow for a high swim risk to develop across Sheboygan County. There are chances for thunderstorms for the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-040215- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 902 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Winds and waves may reach Small Craft Advisory levels at times Sunday afternoon through early next week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-040215- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 902 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday There are chances for thunderstorms for the middle of next week across northern portions of the lake. www.weather.gov/mkx
Nearby
Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.